Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 15, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 13, 2011, 3:11 PM PDT for Los Angeles County, Ventura County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 3:11 PM PDT (22:11 UTC)
- Expired
- Sep 13, 2011, 4:15 PM PDT
- In force
- 64 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 74 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
819 WUUS56 KLOX 132211 SVRLOX CAC037-111-132315- /O.NEW.KLOX.SV.W.0015.110913T2211Z-110913T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OXNARD CA 311 PM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITIES OF...SUNLAND...LAKE VIEW TERRACE... ACTON... EAST CENTRAL VENTURA COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 415 PM PDT * AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF SANTA CLARITA...OR 11 MILES WEST OF ACTON. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM COULD IMPACT TRAVEL ALONG HIGHWAY 14 AND ADJACENT RURAL ROADWAYS. LAT...LON 3449 11806 3426 11834 3450 11877 3474 11865 TIME...MOT...LOC 2209Z 299DEG 1KT 3447 11839 $$ DANIELSON
2 follow-up statements
132 WWUS56 KLOX 132247 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 347 PM PDT TUE SEP 13 2011 CAC037-111-132315- /O.CON.KLOX.SV.W.0015.000000T0000Z-110913T2315Z/ LOS ANGELES CA-VENTURA CA- 347 PM PDT TUE SEP 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR EAST CENTRAL VENTURA AND CENTRAL LOS ANGELES COUNTIES... AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A SECOND SEVERE THUNDERSTORM HAS DEVELOPED IN THE WARNING AREA. THIS STORM WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST EAST OF CASTAIC LAKE...OR 12 MILES NORTHWEST OF SANTA CLARITA. THIS STORM WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE SANTA CLARITA...CASTAIC LAKE AND VAL VERDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU ARE ON THE LAKE...HEAD TO SHORE IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3449 11806 3426 11834 3450 11877 3474 11865 TIME...MOT...LOC 2242Z 299DEG 1KT 3447 11838 $$ DANIELSON
793 WWUS56 KLOX 132312 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 412 PM PDT TUE SEP 13 2011 CAC037-111-132319- /O.EXP.KLOX.SV.W.0015.000000T0000Z-110913T2315Z/ LOS ANGELES CA-VENTURA CA- 412 PM PDT TUE SEP 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VENTURA AND CENTRAL LOS ANGELES COUNTIES WILL EXPIRE AT 415 PM PDT... DOPPLER RADAR INDICATES THAT THUNDERSTORMS HAVE WEAKENED CONSIDERABLY IN THE LAST HALF HOUR. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THE FLASH FLOOD WARNING FOR THIS REGION REMAINS IN EFFECT. LAT...LON 3449 11806 3426 11834 3450 11877 3474 11865 TIME...MOT...LOC 2309Z 299DEG 1KT 3447 11837 $$ DANIELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:55 PM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 13, 1:55 PM PDT, 1 hour 16 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 155 PM PDT TUE SEP 13 2011 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND. && .SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS. EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU IT SHOULD BE A PRETTY QUIET DAY. LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER, AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL CLEARING. .LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS HEIGHTS/THICKNESSNES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT GET QUITE AS WARM AS PREVIOUSLY THOUGHT. && .AVIATION...13/1800Z. GOOD CONFIDENCE IN A 1200 FOOT DEEP MARINE LAYER RETURNING TO THE COASTAL SECTIONS LATE THIS EVENING OR OVERNIGHT. MVFR TO IFR CONDITIONS WILL BE THE LIKELY RESULT. THE ONSET TIME FOR THE CENTRAL COAST WILL HAVE TO BE MOVED UP AS THE LOW CLOUDS ARE ALREADY RUSHING THE COAST. KLAX...GOOD CONFIDENCE IN THE 18Z TAF. KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...WOFFORD AVIATION...SWEET SYNOPSIS...SETO WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 6:00 AM PDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT TUE SEP 13 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-141300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE CUYAMA VALLEY. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMITH
In the hours before
Special weather statement, Sep 13, 2:47 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011
CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN. THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
RURAL NORTHWESTERN LOS ANGELES COUNTY...
RURAL NORTHEASTERN VENTURA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$
KAPLAN/DDThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:18 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 2 hr |
| Sep 13, 2:47 PM PDT | Special Weather Statement | LOX | Los Angeles | 58 min |
| Sep 13, 3:34 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 13, 4:08 PM PDT | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Sep 13, 4:40 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Sep 13, 4:50 PM PDT | Special Weather Statement | LOX | San Luis Obispo | 55 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.